How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Chip Your Own Question
Dr. Chip
Dr. Chip, Board Certified Physician
Category: Medical
Satisfied Customers: 31196
Experience:  20 yrs. in practice, includinge surgery, general medicine, addiction medicine and pain.
18722459
Type Your Medical Question Here...
Dr. Chip is online now

My friend has what appears to be symptoms of severe liver disease

Customer Question

My friend has what appears to be symptoms of severe liver disease = Sudden onset of deep fatique and drifts in and out of conciousness, feels sick and very unwell with weak wobbly legs so that walking is difficult. He is a long term alcoholic who is trying hard to cut down and is due 8 day detox with turning point in two weeks.
Submitted: 2 years ago.
Category: Medical
Expert:  Dr. Chip replied 2 years ago.
. First off has he seen a doctor about this potential liver problem?
Customer: replied 2 years ago.
In hosptital before christmas when being treated he was told he had poor liver function and jaundice he also has Hep C. He recieves no treatment except B vitamin supplememts.
Expert:  Dr. Chip replied 2 years ago.
OK--before we go on here--what exactly is your question about him?
Customer: replied 2 years ago.

Should I take him to hospital ( we've been there before but they have little regard or concern and alcoholics)

Could this be liver disease or withdrawals symptoms since he has only drunk 1/4 to 1/2 of his usual alcohol intake in which case should I advise him to drink more?

The Turning point Doctor that he saw 10 days ago said he should not stop drinking without medical help since it would be dangerous - however medical help is sparse and very slow to materialise

Expert:  Dr. Chip replied 2 years ago.
OK. No, this doesn't sound like alcohol withdrawal but it definitely sounds like liver failure with a buildup of ammonia in his bloodstream that's causing the drifting in and out of consciousness and the balance problems. So, yes--he needs the ER now and one thing they can do is give him oral lactulose to lower the ammonia levels. He's in real danger here so you need to get him to the ER now.
Dr. Chip and 3 other Medical Specialists are ready to help you
Customer: replied 2 years ago.

Ok thanks, ***** ***** confirms my suspicions, strange how 111 medics are not seriously concerned

Expert:  Dr. Chip replied 2 years ago.
My pleasure but let me know how he does
Customer: replied 2 years ago.

Ok but how do I get back in touch?

Expert:  Dr. Chip replied 2 years ago.
Just use this link to get directly to me and I'm here daily
http://www.justanswer.com/medical/expert-doctorchip
Customer: replied 2 years ago.

He is reluctant to go to hospital because o past experience of intolerance and prejudice. Could we give him oral lactulose at home like might be given ?

Expert:  Dr. Chip replied 2 years ago.
That's a consideration but the main problem, if this is liver failure, is that that's just a stopgap measure right now
Customer: replied 2 years ago.

Ok thanks help goodnight

Expert:  Dr. Chip replied 2 years ago.
My pleasure

Related Medical Questions